Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Have chronic intractable migraine. Diagnosed with pseudotumor cerebri. VP shunt placed. Possibility of shunt infection?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1999
Answered : 325 Questions
I have chronic intractable migraine, started age 8 & became daily around age 14. Diagnosed 6/2008 with Pseudo Tumor Cerebri, VP shunt placed 12/2008 & revised 12/2009 due to blockage & 12/2010 due to faulty valve. For 24 hours I have had a persistent migraine with nausea which does not increase but will not go away. I have treated myself at home with medications prescribed by Neurologists - Oxycodone, Tylenol, Benadryl, Phenergan, and Toradol. All were oral except Toradol which was an IM injection per directions by my Johns XXXXXXX specialist. Although I have Kaiser Permanente coverage & access to care 24/7, they tend to cover themselves legally & send me to the ER for scans & testing when really it's just a bad migraine. My temp is a full degree below my usual, I'm sluggish & making lots of typing errors, but I'm also on a lot of meds which I'm extremely tolerant of but don't usually take all on the same day. Although I physically can tuck my chin to chest, it doesn't hurt my neck but makes the headache so much worse I refuse. I'm having chills & heat flashes but frozen toes & fingers. The chills/heat flashes started a couple days ago so may be unrelated. Given my chronic conditions I tend to think this is just a bad migraine, but wanted to ask about 1 - meningitis, and 2 - is it possible to have a shunt infection without having had surgery on it in 1 & a half years? Doesn't feel like shunt blockage, those symptoms came gradually whereas this is sudden. I've also emailed a neurosurgeon but wanted to ask what you would do if I walked into your ER. Would you assume it's one of my horrible migraines given lack of temp & recent surgery & lack of vision problems associated with a shunt blockage? Or would my unusual temperature sensations & failure of the Toradol & oral Oxycodone & Phenergan to help signal something worse is wrong? Would I simply be loaded up with more medication & sent home, or likely admitted (which I tend to think not because why would they admit me?)? I feel too sick to go to Kaiser or the hospital to cover them legally but of course would go if it was genuinely needed. All I want to do is sleep but my head hurts too much to lay & get settled.
Posted Sun, 5 Aug 2012 in Medicines and Side Effects
Answered by Dr. Rajeev Chavda 2 hours later
Thanks for using the XXXXXXX I am happy to address your questions, meningitis is a bacterial infection of the membranes covering the brain and spinal cord (meninges). Symptoms usually come on quickly, and may include fever and chills, mental status changes, nausea and vomiting, sensitivity to light, severe headache, stiff neck (meningismus, which seems negative in your case). It’s very important to see a doctor if you have symptoms, so that one can find out which type. Your doctor may also order other tests, such as blood tests, a CT scan, or an MRI. Lumbar puncture is the most important lab test for meningitis. A sample of fluid is removed from the spine and tested to see if it contains organisms that cause the illness. Based on your history it seems more as migrainous attack. Management of migraines can be difficult because of the complexity of migraines and the variation of symptoms among and within patients. In your condition, all the medications like injectable toradol which is usually prescribed when other medications have not worked though the risk of having a serious side effect increases with the dose of ketorolac and with the length of treatment. The other drug Oxycodone is an opioid narcotic pain reliever similar to morphine. Oxycodone is used to treat moderate to severe pain and may be habit forming. Tynelol (Acetaminophen) belongs to a class of drugs called analgesics (pain relievers). Daily use is highly likely to cause to rebound headaches, and lead to chronic daily headaches. Benadryl (acetaminophen, Diphenhydramine, pseudoephedrine) is a combination with diphenhydramine an antihistamine that reduces the histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose. Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).The combination is used to treat headache, fever, stuffy nose, and sinus congestion caused by allergies or the flu. Promethazine, known to us as Phenergan is an antiemetic, that is, an anti- nausea/vomiting medication. As you have not been prescribed any migraine-specific drugs (i.e., triptans [naratriptan, rizatriptan, sumatriptan, zolmitriptan] or ergot alkaloids etc. Neurostimulation also has been used to treat select, intractable chronic pain complaints by using devices to provide electrical shocks to specific nerve regions to help reduce pain. These therapies are generally used after many other, usually more effective treatments have failed and are not expected to dramatically reduce pain severity. Various approaches exist for the management of migraine headaches. Will recommend you visit your neurologist for checking of any shunt blocakges as well as advocation of these medications which will reduce the frequency of attacks and also reduction of analgesics. Hope I have answered your query. If you have any further questions I will be happy to help. Thanks
Above answer was peer-reviewed by
Follow-up: Have chronic intractable migraine. Diagnosed with pseudotumor cerebri. VP shunt placed. Possibility of shunt infection? 9 hours later
Unfortunately, I have been seeing a Neurologist for over a decade and have tried EVERY possible prevention medication, even off-label or experimental. I've had botox, nerve blocks, you name it. To make matters worse, I am severely allergic to Imitrex (nearly died due to reaction) so all the triptans are out. A few years ago I was finally permitted to see a doctor at Johns Hopkins' headache center, he's leading the way as far as migraine prevention & control. He said that my combination of problems & failure to respond to treatments makes me statistically 1 in 10,000,000 and although he sees the toughest patients from all over the world, has only met 7 or 8 others like me. I know migraine prevention inside out, I can tell you anything about every single medication I'm on, but nothing works. So my question is more just about how to tell if it's a true migraine that just is more persistent than usual, or if I should be concerned about my shunt. Is it possible to get a shunt infection without having had surgery on it recently? I have symptoms of something (perhaps a virus if not bacterial) and with a shunt I know you can't play around. But as I stated before, I am often sent to the ER "just to be safe" and when I'm so sick I can hardly move, I don't want to go through a trip to the hospital just to cover their liability & be safe when it looks like it's nothing to do with the shunt.
Answered by Dr. Rajeev Chavda 11 hours later
Thanks for using the XXXXXXX I am happy to address your question, you maybe suffering with migraine attack or it could be shunt infection. Just that the shunt failure rates 2 years after implantation has been estimated to be as high as 50% and 20-50% close up within five years. Common microbial agents for shunt infection include Staphylococcus epidermidis,Staphylococcus aureus, and Candida albicans. The symptoms of a shunt infection are very similar to the symptoms seen in hydrocephalus but can also include fever and elevated white blood cell counts. Signs and symptoms include headache, malaise, general not feeling well, vomiting, mental status alterations, increased blood pressure, head circumference increase, changes in gait, and personality changes. There may also be an increase of seizures and a complaint of neck pain. Incase of obstruction most often the proximal tip is obstructed with cells, choroid plexus, or debris. There may be evidence of purulent material around the shunt insertion site and redness along the shunt tract . Infection years after shunt placement is rare unless the skin is broken over the tubing. People with VP shunts are at risk of developing a shunt infection secondary to abdominal infection. Diagnosis by suspicion based on your signs and symptoms needs to be confirmed by CT scan of the head or shunt tap or lumbar puncture for CSF pressure elevation. If you are suffering which is affecting your quality of life, then will recommend you to contact your neurologist and get yourself investigated to prevent any serious condition or brain damage. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health. Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor